The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
163 Posts
Discussion Starter · #1 ·
I recently had my visit to the neuro, i have to go every 3 months. everything seemed to be going fine with the exam until he had me do the heel to toe walk..or should I say try to do it.

I couldn't even put one foot in front of the other without falling sideways. I had failed the romberg test before but had been able to do the heel toe walk up til now. I had no idea I was so off balance so it came as a total surprise. The only other thing that has been bothering me lately have been worse than normal headaches and going blank while trying to remember something like names or phone numbers.

I have been taking carbatrol for almost a year for headaches that he thought were coming from problems with my oppicital nerve. He took me off that since he now thinks my headaches are not caused by this. He also said the balance issues might be from the carbatrol. I have to go back in 2 months and if I have not improved he will do another brain mri. He seems to poo poo the idea that cns lupus is causing my problems but my rheumy thinks the lesions on my brain are from cns lupus...mainly because almost all my symptoms where central nervous system symptoms when he first dx'ed me.

My question is geared to anyone with cns lupus. Have you had balance problems and terrible headaches that are mainly felt all over the head as intense pressure, like your head is about to explode? Also how long would carbatrol take to leave the system? Trying not to worry because it makes my headache worse but don't know if I can wait 2 months with this headache. Thanks for any input.

Mary
 

·
Registered
Joined
·
15,684 Posts
Hi Mary,

Carbitrol (Tegretol) does have a very long list of possible side effects, so it's possible your Neuro is on the right track. You will know I guess once you have been off it for a while.

What side effects may I notice from taking carbamazepine? (Back to top)
Side effects that you should report to your prescriber or health care professional as soon as possible:
Less common:
•blurred or double vision, uncontrollable eye movements
•chest pain or tightness
•dark yellow or brown urine
•difficulty breathing or shortness of breath
•fainting spells
•fast or irregular heartbeat (palpitations)
•fever or chills, sore throat
•increased thirst
•mouth ulcers
•pain or difficulty passing urine
•redness, blistering, peeling or loosening of the skin, including inside the mouth
•ringing in the ears
•seizures (convulsions)
•shortness of breath, wheezing
•skin rash, hives, itching
•sore throat
•stomach pain
•swollen joints or muscle/joint aches and pains
•unusual bleeding or bruising
•unusual swelling
•vomiting
•yellowing of the eyes or skin
More common:
•confusion
•lightheadedness
•mood changes, nervousness, or hostility
•unusual tiredness or weakness

Side effects that usually do not require medical attention (report to your prescriber or health care professional if they continue or are bothersome):
•clumsiness or unsteadiness
•diarrhea or constipation
•mild dizziness or drowsiness
•headache
•increased sensitivity to the sun
•increased sweating
•nausea
http://www.drugdigest.org/DD/DVH/Uses/0,3915,101|Carbamazepine,00.html

I am wondering if it's contributing to your headaches being so bad too, even though you were having them before. Are they different to the initial headaches or just a worse version?

The sort of headache you are describing is not the sort I get with my CNS lupus (although I have experienced that sort of feeling you describe, it wasn't one of my most prominent symptoms). We are all different though and I guess the only way to sort it out is to go off this stuff and see what you are left with :hug: Unfortunately that is true for many of us with CNS issues. It's hard to diagnose anyway but even harder if some drug reactions are similar to some symptoms of it.

Do you have anything to take for the pain in the interim? There's no reason to suffer like this, you might find something like codeine would help dull them a little? I'd certainly ask your doc about relief with something that won't interfere with any tests. You should not have to wait 2 months in pain like this!! :hugbetter: If your Neuro didn't suggest anything then I would ask your Rheumy or GP.

Is he weaning you off the Carbitrol? That's advisable rather than suddenly going off it, depending of course on what sort of dose you are on. I've never been on it so I have no idea how long it would take to get out of your system. Generally with those sorts of things 2-3 months though.

I hope you manage to get this sorted out soon :(

love
Lily
 

·
Administrator
Joined
·
10,196 Posts
Hi Mary,

I have balance issues and headaches. Usually the headache is to the front or one side, but have been all over. I don't know if they are all due to my cns issues. I have never taken Carbatrol.

Probably the only way to tell is by going off the medication. If it clears up that was the cause, if not it might be Lupus. I hope you find the answer soon.

Take care,
Lazylegs
 

·
Registered
Joined
·
4,444 Posts
I have not been dx'd with CNS lupus, just SLE. I get the exact same headache you describe, plus I hear my pulse in my ear when the headache gets especially bad. I've had no answers to my headache problem or a cure for it - sorry to say. Been to neuro, rheumy, GP, ENT, etc. No answers!

I do wonder if it is benign intracranial hypertension in my case as never had a spinal tap to look into that.

Are you on any other medications at all? I ask this because there are many medications out there that can cause that lack of ability to do the toe/heel walk. My dad was on a couple of different cholesterol drugs & they caused him to fail that walking test too... he got off them and it went back to normal/good. We actually got a "kick" out of him doing that and watching him fail miserably and would joke he better not get pulled over for suspected drunk driving!

I hope it passes fairly quickly for you too and it's just due to meds that can be changed without much consequence.
 

·
Registered
Joined
·
163 Posts
Discussion Starter · #5 ·
Thanks for all the info. on the carbatrol Lily. I had a sheet printed out at the drug store but it didn't list but a few side effects...don't know why I never thought to look it up myself...just assumed they were all listed. That could explain the big bruises I have been getting..I even posted a few months ago about! Also swelling and reduced urine output and burning, all since I've been on it.

Maia, your family must be just as wacky as mine! They are were laughing at me doing my drunk test! I had to laugh at myself too...I have never been drunk and now I know I never want to.

Thank you too Lazylegs, I am feeling much better today. Thank God for a headache free day! The neuro gave me a dose pack of prednisone and I take the last dose tomorrow, hope I stay pain free at least long enough to get some cleaning done.

Love,
Mary
 

·
Registered
Joined
·
3,854 Posts
yup, my balance problems are pretty severe. I started out about where you are, then progressed to the point that I am unable to stand up straight (imediately fall backwards), and have to tilt forwards about 45 degrees from hips at all times at all times. I fall backwards, sideways and everywhich ways if I close my eyes (as in physically hitting the ground) etc etc. Just keeps getting worse. I am a part time wheel chair user, at other times I walk with two crutches and sometimes a walker, those these days the walker is not really enough support. If I just use one crutch I just spin around the crutch which is really annoying.

I have damage to my cerebellum which causes part of the problem, plus peripheral nerve damage which doesn't help. I have had all treatment available from prednisone to iv cytoxan to rituxan and it hasn't made much difference to my balance loss. I have just learnt to live with it.

Lupus can definitely cause balance problems, but then again so can some drugs, so it is definitely worth waiting and seeing whether stopping the drug helps as it may do.

cheers

raglet
 

·
Registered
Joined
·
15,684 Posts
Hi Mary,

Hmmmmmmm interesting that he gave you a dose pack of Pred. Does he usually do that and it helps your headaches? Often Lupus headaches are helped by Pred and nothing else seems to work. Some people get 'lupus headaches' but it doesn't show anything on MRI or any other testing but Pred is the only thing that helps it. Obviously that's not ideal longterm if it can be avoided and Immunosuppressants may make a difference.

Anyway let's hope that your headaches disappear and you don't have to jump through their hoops (((((((((Mary))))))))

love
Lily
 

·
Registered
Joined
·
3,471 Posts
I too hope your headches go,
I get them, have had them now for 14days off and on, but most of mine are right side, but last night was up all night it was side and back of head.

My doc as taken me of Tegretol retard for now stright away, thinking this was my problems, but as ive now been off them for 10days, as its still there,

My symtoms are Bad heads, feeling sick, balance well bad, all over place, cant think, dont know whta im suopse to do., shaking bad, arm leg teeth chattering, all right side only. but today, as been my first good day

But doc thinks with me its been lupus flare, he's been brill ringing me up ,infact got ring him again tomoz.

I have had a temp off and on, not high 37 -2 37-3, but im usually 35-6
But doc as upped my prednislone tuedsay to 20mg so maybe thats making me feel a little brighter.

like you yes i have cns lupus, doc now got get intoucjh with mu neour, as i will have to start my sezuire meds again, as im having more of them now on top of everything else, so i do know just what your going throuhg

big hugs mary luv Lin xxxxxxxxxxxx
 
1 - 8 of 8 Posts
Top